Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 12, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 19, 2018, 3:27 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2018, 3:27 AM HST (13:27 UTC)
- Expired
- Feb 20, 2018, 3:24 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
781 WWHW70 PHFO 191327 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 AM HST Mon Feb 19 2018 HIZ028-200230- /O.NEW.PHFO.WI.Y.0012.180219T1327Z-180220T0400Z/ Big Island Summits- 327 AM HST Mon Feb 19 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. * WINDS...Southwest 35 to 50 mph with localized gusts to 60 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12,000 feet. * TIMING...Through early this evening. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, be careful driving or hiking and be careful opening and closing doors. && $$ Gibbs
2 follow-up statements
026 WWHW70 PHFO 200137 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 PM HST Mon Feb 19 2018 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... HIZ028-201445- /O.EXT.PHFO.WI.Y.0012.000000T0000Z-180220T1600Z/ Big Island Summits- 337 PM HST Mon Feb 19 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...Southwest 35 to 50 mph with localized gusts to 60 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12, 000 feet. * TIMING...Through tonight. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, be careful driving or hiking and be careful opening and closing doors. && $$ Burke
341 WWHW70 PHFO 201324 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 324 AM HST Tue Feb 20 2018 HIZ028-210230- /O.UPG.PHFO.WI.Y.0012.000000T0000Z-180220T1600Z/ /O.NEW.PHFO.HW.W.0006.180220T1324Z-180221T0400Z/ Big Island Summits- 324 AM HST Tue Feb 20 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. * WINDS...Southwest winds 50 to 60 mph. Gusts to 65 to 75 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12, 000 feet. * TIMING...Through this evening. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Gibbs
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 18, 10:30 PM HST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 18, 10:30 PM HST, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1030 PM HST Sun Feb 18 2018 .UPDATE... A winter weather advisory has been issued for the Haleakala Summit above 9000 ft. Temperatures have already lowered to freezing this evening at station MEES near the summit, which should hold through the early morning hours Monday. Snow accumulations up to 2" with locally higher amounts will be possible. && .SYNOPSIS... The potential for flash flooding and strong thunderstorms will continue through the overnight hours over portions of the state as an upper disturbance and surface trough remain in place. The threat will begin to diminish late Monday through Tuesday as the upper disturbance begins to lift north and away from the state and some drier air begins to fill in from the west. Light east to southeast winds, likely giving way to daytime sea breezes and overnight land breezes, and isolated to scattered showers will remain possible through midweek. A return of unsettled weather will become a possibility once again Thursday through the upcoming weekend as another upper low drops south into the area. && .DISCUSSION... After a very active period over much of the state (14.52" at Waiahole on Oahu was measured in the past 24 hrs through 7 PM HST) this afternoon/early evening, recent satellite and radar trends depict a gradual improving trend as rainfall rates have lowered over the western end of the state. For Maui County and the Big Island, however, the threat for flash flooding and strong thunderstorms will persist into the overnight period. Radar depicts strong storms developing and moving ashore along the leeward Big Island coast bringing heavy downpours and gusty winds in excess of 40 mph. The latest hi-res model reflectivities support this active trend continuing over the eastern end of the state overnight, then beginning to shift east and northeast of the islands through the day Monday as the upper-level low steadily lifts northward and away from the state. A drying trend is depicted over the western end of the state overnight into Monday with model precipitable water (PW) values trending down toward an inch. Monday night through midweek, the upper low continues to lift northeast and away from the state, allowing the atmosphere to become more stable. As an associated mid-level dry slot moves in from the W, the threat of heavy rain/thunderstorms will diminish. Light to moderate E to SE winds are expected through Thursday as a surface high will be centered to the distant NE, and the trough drifts and lingers to the NW of the islands. Light east to southeast winds, likely giving way to daytime sea breezes and overnight land breezes, and isolated to scattered showers will remain possible, especially through the afternoon periods. Thursday through the upcoming weekend, guidance remains in decent agreement and suggests a return of unsettled weather setting up over the state as another upper low drops south into the area. Plenty of moisture is shown pooling northward over the state beginning late Thursday through Friday (PWs 1.5-1.8"). Provided the grounds already being saturated from this event, flash flooding will be a concern through this extended period, as well as strong thunderstorms. Additional fine tuning of the forecast for this period will be likely through the early portion of the week as forecast confidence rises. && .AVIATION... With a slow-moving surface trough in the area, an upper trough near Kauai, and plenty of low-level moisture; the atmosphere continues to be very unstable. Intense showers and thunderstorms are possible through Monday, especially for the eastern part of the island chain. MVFR and isolated IFR conditions will occur, so AIRMET SIERRA remains in effect for MTN OBSC and IFR. The trough aloft will also make turbulence likely. AIRMET TANGO remains in effect for turbulence above FL200. The trough is also producing layered middle and high clouds. Light icing will be possible in this cloudiness above the freezing level. && .MARINE... Scattered strong thunderstorms and locally heavy downpours will continue over most Hawaiian waters overnight, with a gradual improving trend from west to east across the area on Monday. Expect reduced visibilities, gusty and shifting winds, frequent lightning, and possibly small hail and waterspouts in the stronger thunderstorms. Small to moderate northwest swells will continue through early Tuesday, with surf remaining below advisory level along north and west facing shores. However, a longer period, west-northwest swell is expected to spread down the island chain beginning late Tuesday and peaking Wednesday. This may cause surf to approach advisory level along some north and west facing shores, especially Kauai and Niihau, during the peak of the event. This swell will gradually subside Thursday, but another west-northwest swell is expected Thursday night into Friday, then fading into the weekend. A long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the local waters during the next several days. This swell is forecast to increase Monday night and Tuesday, with resulting surf likely reaching the advisory threshold of 8 feet along most east facing shores Tuesday. This east swell may subside slightly Wednesday, but then is forecast to increase again Thursday and remain elevated into the weekend. Combined seas may increase to around 10 feet over most windward waters starting Wednesday due to the combination of west-northwest and east swells, and local wind waves. A Small Craft Advisory may be needed through the end of the work week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday afternoon for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Weather Advisory until 6 PM HST Monday for Haleakala Summit-Big Island Summits. && AVIATION...Kinel MARINE...Jacobson REST OF DISCUSSION/UPDATE...Gibbs
In the hours before
Special weather statement, Feb 18, 10:47 PM HST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1047 PM HST SUN FEB 18 2018
HIZ023-024-027-190930-
Kona-Big Island Interior-South Big Island-
1047 PM HST SUN FEB 18 2018
...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...
At 1044 PM HST, a strong thunderstorm was approaching the leeward
Big Island coast, near or just north of Milolii, moving northeast at
15 to 20 mph.
Pea size hail and winds up to 40 mph are possible with this storm.
Locations impacted include...
Captain Cook, Honaunau, Hawaiian Ocean View, Milolii and Hawaii
Volcanoes Park Kahuku Unit.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1910 15592 1936 15589 1945 15593 1948 15593
1949 15595 1950 15595 1952 15584 1919 15565
TIME...MOT...LOC 0844Z 231DEG 15KT 1926 15598
GibbsThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 2:42 PM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Feb 18, 3:01 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 18, 3:05 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 3:49 PM HST | Special Marine Warning | HFO | 116 min | |
| Feb 18, 3:57 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 4:48 PM HST | Special Marine Warning | HFO | 117 min | |
| Feb 18, 4:53 PM HST | Special Marine Warning | HFO | 112 min | |
| Feb 18, 5:02 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 58 min |
| Feb 18, 5:45 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 18, 5:57 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 33 min |
| Feb 18, 6:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Feb 18, 6:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 6:31 PM HST | Special Marine Warning | HFO | 119 min | |
| Feb 18, 6:41 PM HST | Special Marine Warning | HFO | 94 min | |
| Feb 18, 6:50 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 7:13 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Feb 18, 7:23 PM HST | Special Weather Statement | HFO | 37 min | |
| Feb 18, 7:25 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 18, 8:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 8:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 4 hr |
| Feb 18, 10:07 PM HST | Special Marine Warning | HFO | 113 min | |
| Feb 18, 10:47 PM HST | Special Weather Statement | HFO | Hawaii | 43 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.